Non-alcoholic steatohepatitis induced by carbamazepine and variegate porphyria

A. Grieco, B. Alfei, P. Di Rocco, L. Miele, G. Biolcati, D. Griso, F. M. Vecchio, A. Bianco, G. Gasbarrini

Research output: Contribution to journalArticle

Abstract

A 42-year-old woman presented with acute bullous skin lesions and angio-oedema that had developed 3 months after initiation of treatment with carbamazepine for epilepsy. Chromatographic analysis of urinary porphyrins was compatible with variegate porphyria. This was manifested initially by neurological symptoms that were mistaken for epilepsy and later by cutaneous symptoms also. Histological findings excluded hepatic porphyria, but revealed severe fatty changes thought to be caused by idiosyncratic metabolism of carbamazepine. While the porphyrinogenicity of carbamazepine is well known, the presence of variegate porphyria has not been reported. The toxic hepatic effects of the drug on hepatic cytochrome P-450, which is involved in haem metabolism, could have aggravated the pre-existent porphyria, provoking the onset of skin lesions.

Original languageEnglish
Pages (from-to)973-975
Number of pages3
JournalEuropean Journal of Gastroenterology and Hepatology
Volume13
Issue number8
DOIs
Publication statusPublished - 2001

    Fingerprint

Keywords

  • Carbamazepine
  • Drug adverse reaction
  • Drug-induced liver disease
  • Epilepsy
  • Non-alcoholic steatohepatitis
  • Porphyria
  • Toxic hepatitis
  • Variegate porphyria

ASJC Scopus subject areas

  • Gastroenterology

Cite this

Grieco, A., Alfei, B., Di Rocco, P., Miele, L., Biolcati, G., Griso, D., Vecchio, F. M., Bianco, A., & Gasbarrini, G. (2001). Non-alcoholic steatohepatitis induced by carbamazepine and variegate porphyria. European Journal of Gastroenterology and Hepatology, 13(8), 973-975. https://doi.org/10.1097/00042737-200108000-00018